Alert archive / South Dakota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 79, NWS Sioux Falls, SD

June 21, 2020Lincoln County, Turner County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 21, 2020, 4:31 PM CDT for Lincoln County, Turner County, South Dakota. It was in force for 29 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2020, 4:31 PM CDT (21:31 UTC)
Expired
Jun 21, 2020, 5:00 PM CDT
In force
29 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lincoln County, SD, Turner County, SD

The radar

The Sioux Falls radar (KFSD), 37 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 4:38 PM CDTTSTM WND GST 603 W Worthing, SD.
Jun 21, 4:38 PM CDTTSTM WND GST 603 W Worthing, SD
Jun 21, 4:39 PM CDTTSTM WND DMG2 W Worthing, SDSHED DAMAGED BY STRAIGHT LINE WINDS. REPORT RECEIVED THROUGH SOCIAL MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.5 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2020-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2020-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-244 J/kg
Mixed-layer LCL
1899 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

055 
WUUS53 KFSD 212131
SVRFSD
SDC083-125-212200-
/O.NEW.KFSD.SV.W.0079.200621T2131Z-200621T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
431 PM CDT Sun Jun 21 2020

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  West central Lincoln County in southeastern South Dakota...
  East central Turner County in southeastern South Dakota...

* Until 500 PM CDT.

* At 431 PM CDT, a severe thunderstorm was located over Davis, or 13
  miles southeast of Parker, moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Worthing around 500 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Sioux Falls.

&&

LAT...LON 4319 9695 4330 9701 4339 9674 4326 9661
TIME...MOT...LOC 2131Z 249DEG 20KT 4323 9699 

HAIL...1.00IN
WIND...60MPH
 
$$

Dux
2 follow-up statements
016 
WWUS53 KFSD 212144
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
444 PM CDT Sun Jun 21 2020

SDC125-212154-
/O.CAN.KFSD.SV.W.0079.000000T0000Z-200621T2200Z/
Turner SD-
444 PM CDT Sun Jun 21 2020

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL TURNER COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4321 9685 4333 9692 4339 9674 4326 9661
TIME...MOT...LOC 2144Z 244DEG 28KT 4331 9677 

$$

SDC083-212200-
/O.CON.KFSD.SV.W.0079.000000T0000Z-200621T2200Z/
Lincoln SD-
444 PM CDT Sun Jun 21 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR WEST CENTRAL LINCOLN COUNTY...

At 444 PM CDT, a severe thunderstorm was located over Worthing, or 9
miles west of Canton, moving northeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of west
central Lincoln County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Sioux Falls.

&&

LAT...LON 4321 9685 4333 9692 4339 9674 4326 9661
TIME...MOT...LOC 2144Z 244DEG 28KT 4331 9677 

HAIL...1.00IN
WIND...60MPH
 
$$

Dux
082 
WWUS53 KFSD 212154
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
454 PM CDT Sun Jun 21 2020

SDC083-212204-
/O.EXP.KFSD.SV.W.0079.000000T0000Z-200621T2200Z/
Lincoln SD-
454 PM CDT Sun Jun 21 2020

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL LINCOLN COUNTY
WILL EXPIRE AT 500 PM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Sioux Falls.

LAT...LON 4321 9685 4333 9692 4339 9674 4326 9661
TIME...MOT...LOC 2154Z 249DEG 20KT 4333 9671 

$$

Dux

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:31 PM CDT, 2 hours earlier.

Area forecast discussion, Jun 21, 2:31 PM CDT, 2 hours before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
231 PM CDT Sun Jun 21 2020

.SHORT TERM...(This Evening through Monday)
Issued at 229 PM CDT Sun Jun 21 2020

Active forecast today with very weakly capped unstable environment
across the forecast area.  Surface boundary loosely extending from
Yankton to Slayton MN, with surface based CAPE south and east of
there around 2500 J/kg.  As moisture continues to feed into the
region, could see CAPE values approach 3000 J/kg.  Several potential
mechanisms aiding in convective initiation this afternoon.  Forecast
area is located in the right rear quadrant of upper level jet streak
across central Minnesota to add in upper level lift. Weak short wave
is expected to rotate around upper trough centered north of
Minnesota late this afternoon, and may interact with surface
boundary and gravity waves emanating from elevated storms in eastern
Nebraska.  Depending on which feature(s) dominate, thunderstorms are
expected to develop in the 20-21Z time frame when cap is quite
weak.

Many of the CAMs are focusing on northeast Nebraska for convective
initiation, building north and east along the boundary, then moving
east with time.  0-6 km bulk shear is around 30 knots, with slightly
higher values west of the surface boundary across central and
eastern South Dakota. Veering profiles will aid in storm
organization and evolution.  With a few boundaries around, could see
a tornado or two with any isolated convection or with storms along
boundaries. Expect main severe threat to be large hail, damaging
winds and heavy rain.  With steep mid level lapse rates, and mid
level shear, agree with previous assessment/SPC outlook for large
hail to near baseball sized.  Precipitable water has spiked to 1.3-
1.5", near the 90 percentile moving mean. HREF ensemble mean
guidance suggesting 0.75-1.50 inches in 3 hour period with max
values approaching 3" across much of northwest Iowa. Am comfortable
leaving the flash flood watch as is for now, highlighting the area
that received 1-3" inches earlier this morning.

After 06Z tonight, atmosphere is only weakly capped from lift near
900 mb.  Could see an elevated storm early Monday morning.  Still
~1000 J/kg of elevated CAPE, and may see isolated storms produce
severe hail.

Much weaker instability and unidirectional shear profiles should
limit severe potential on Monday but may have storms around
especially during peak heating.  Fair amount of clouds and cooler
temperatures will keep temperatures below normal.

.LONG TERM...(Monday Night through Sunday)
Issued at 229 PM CDT Sun Jun 21 2020

Cooler and drier conditions expected Tuesday into Wednesday as
surface high pressure remains across the region.

Negatively tilted trough is expected to move into the Plains on
Thursday into Friday, creating the next potential for storms and
severe weather.

Next weekend is looking fairly warm as upper ridge builds across the
west and 850 hpa temps warm into the upper teens to near 20C. This
should yield highs well into the 80s, with the potential for a near
90 degree reading.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1228 PM CDT Sun Jun 21 2020
A couple of areas of concern today. The obvious concern is across
northwest Iowa where convection is likely after 20Z today. Could
see visibility reduced in heavy rain. Storms could also produce
large hail, damaging winds, and perhaps a tornado through the
evening hours. Thereafter, the threat for an elevated storm will
linger through much of the overnight hours into Monday morning.

Further to the northwest, elevated high based showers are possible
through mid afternoon. After 00Z Monday, the chance of
thunderstorms moving in from western portions of the state
increase. This activity should gradually wane through the
overnight, though isolated storms are possible through Monday
morning.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Flash Flood Watch until 10 PM CDT this evening for SDZ070-071.

MN...NONE.
IA...Flash Flood Watch until 10 PM CDT this evening for IAZ020>022-
     031-032.

NE...Flash Flood Watch until 10 PM CDT this evening for NEZ013-014.

&&

SHORT TERM...BT
LONG TERM...BT
AVIATION...BT
Hazardous weather outlook, Jun 21, 2:55 PM CDT, 1 hour 36 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
255 PM CDT Sun Jun 21 2020

SDZ038-039-050-052>054-057>060-063-064-221100-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison-
Hanson-Charles Mix-Douglas-
255 PM CDT Sun Jun 21 2020

This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.

.DAY ONE...Today and tonight.

As thunderstorms develop this afternoon, an isolated thunderstorm
could become strong to severe. Hail up to half-dollar size and wind
gusts to around 60 mph will be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A chance for thunderstorms appears to return late week, but it is too
early to determine the timing or potential for a severe weather
threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 2 pm and 6 pm.

MNZ071-072-080-081-097-098-SDZ040-055-056-061-062-065-066-068-069-
221100-
Lincoln-Lyon-Murray-Cottonwood-Pipestone-Rock-Brookings-Lake-Moody-
McCook-Minnehaha-Hutchinson-Turner-Bon Homme-Yankton-
255 PM CDT Sun Jun 21 2020

This Hazardous Weather Outlook is for southwest Minnesota, east
central South Dakota and southeast South Dakota.

.DAY ONE...Today and tonight.

Thunderstorms will develop between 2 pm and 5 pm across southeast
South Dakota into southwest Minnesota. Strongest storms could produce
large hail up to golf ball size and damaging winds to 70 mph. The
severe weather threat should shift south of the area between 600 pm
and 800 pm. Some areas of heavy rainfall are possible, which could
produce ponding of water in poor drainage and rural areas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A chance for thunderstorms appears to return late week, but it is too
early to determine the timing or potential for a severe weather
threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 2 pm and 8 pm.

IAZ001>003-012>014-020>022-031-032-MNZ089-090-NEZ013-014-SDZ067-070-
071-221100-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Nobles-Jackson-Dixon-Dakota-Lincoln-Union-
255 PM CDT Sun Jun 21 2020

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska and southeast South
Dakota.

.DAY ONE...Today and tonight.

Thunderstorms are expected to develop between 300 pm and 500 pm, and
will be capable of producing hail up to the size of baseballs, winds
to 70 mph, and a few tornadoes are possible. Severe storm threats
should diminish late evening. Rainfall rates of 1 to 2 inches per
hour are possible with storms, which could produce spotty flash
flooding during the late afternoon and evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A chance for thunderstorms appears to return late week, but it is too
early to determine the timing or potential for a severe weather
threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed between 3 pm and 10 pm.

In the hours before

Local storm report, Jun 21, 3:34 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
334 PM CDT SUN JUN 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND GST     2 S ALCESTER            43.00N 96.63W
06/21/2020  M58 MPH          UNION              SD   PUBLIC

&&

PS
Local storm report, Jun 21, 3:58 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
358 PM CDT SUN JUN 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     BERESFORD               43.08N 96.77W
06/21/2020                   UNION              SD   EMERGENCY MNGR

            TREE BRANCHES DOWN.

&&

BT
Local storm report, Jun 21, 4:01 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
401 PM CDT SUN JUN 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0359 PM     TSTM WND DMG     1 SSW HULL              43.17N 96.14W
06/21/2020                   SIOUX              IA   TRAINED SPOTTER

            TREES DOWN FROM STRAIGHT LINE WINDS.

&&
Local storm report, Jun 21, 4:05 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
405 PM CDT SUN JUN 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     TSTM WND DMG     ROCK VALLEY             43.20N 96.30W
06/21/2020                   SIOUX              IA   TRAINED SPOTTER

            6 TO 9 INCH DIAMETER TREE BRANCH DOWN, POWER
            OUTAGES IN ROCK VALLEY.

&&

BP
Local storm report, Jun 21, 4:21 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
421 PM CDT SUN JUN 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     TSTM WND GST     2 N SHELDON             43.21N 95.84W
06/21/2020  M62 MPH          O'BRIEN            IA   AWOS

&&
Local storm report, Jun 21, 4:29 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
429 PM CDT SUN JUN 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     TSTM WND GST     ROCK RAPIDS             43.43N 96.16W
06/21/2020  E55 MPH          LYON               IA   TRAINED SPOTTER

            SMALL BRANCHES DOWN.

&&

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 7:23 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Gregory52 min
Jun 20, 7:43 PM CDTSevere Thunderstorm WarningFSDAurora, Brule, Charles Mix47 min
Jun 20, 8:11 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Gregory49 min
Jun 20, 8:17 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Douglas43 min
Jun 20, 8:23 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Gregory37 min
Jun 20, 8:52 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Gregory38 min
Jun 20, 8:56 PM CDTSevere Thunderstorm WarningFSDCharles Mix49 min
Jun 20, 9:25 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Gregory35 min
Jun 21, 9:40 AM CDTFlash Flood WatchFSDClay, Union12 hr
Jun 21, 2:29 PM CDTSevere Thunderstorm WarningFSDClay, Union46 min
Jun 21, 2:53 PM CDTSevere Thunderstorm WarningFSDClay, Union37 min
Jun 21, 3:07 PM CDTSevere Thunderstorm WarningFSDClay, Lincoln, Union38 min
Jun 21, 3:20 PM CDTSevere Thunderstorm WarningFSDLincoln, Union40 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.